Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society, the Mathematics of Computation (MCOM) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.98.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

A predictor-corrector method for a certain class of stiff differential equations
HTML articles powered by AMS MathViewer

by Karl G. Guderley and Chen-chi Hsu PDF
Math. Comp. 26 (1972), 51-69 Request permission

Abstract:

In stiff systems of linear ordinary differential equations, certain elements of the matrix describing the system are very large. Sometimes, e.g., in treating partial differential equations, the problem can be formulated in such a manner that large elements appear only in the main diagonal. Then the elements causing stiffness can be taken into account analytically. This is the basis of the predictor-corrector method presented here. The truncation error can be estimated in terms of the difference between predicted and corrected values in nearly the same manner as for the customary predictor-corrector method. The question of stability, which is crucial for stiff equations, is first studied for a single equation; as expected, the method is much more stable than the usual predictor- corrector method. For systems of equations, sufficient conditions for stability are derived which require less work than a detailed stability analysis. The main tool is a matrix norm which is consistent with a weighted infinity vector norm. The choice of the weights is critical. Their determination leads to the question whether a certain matrix has a positive inverse.
References
    K. G. Guderley & C. C. Hsu, “A special form of Galerkin’s method applied to heat transfer in plane Couette-Poiseuille flows.” (In prep.)
  • C. W. Gear, The automatic integration of stiff ordinary differential equations. , Information Processing 68 (Proc. IFIP Congress, Edinburgh, 1968) North-Holland, Amsterdam, 1969, pp. 187–193. MR 0260180
  • D. A. Calahan, “Numerical solution of linear systems with widely separated time constants,” Proc. IEEE, v. 55, 1967, pp. 2016-2017.
  • James L. Blue and Hermann K. Gummel, Rational approximations to matrix exponential for systems of stiff differential equations, J. Comput. Phys. 5 (1970), 70–83. MR 255060, DOI 10.1016/0021-9991(70)90053-7
  • Peter Henrici, Discrete variable methods in ordinary differential equations, John Wiley & Sons, Inc., New York-London, 1962. MR 0135729
  • Fritz John, Lectures on advanced numerical analysis, Gordon and Breach Science Publishers, New York-London-Paris, 1967. MR 0221721
  • Morris Marden, Geometry of polynomials, 2nd ed., Mathematical Surveys, No. 3, American Mathematical Society, Providence, R.I., 1966. MR 0225972
  • Lothar Collatz, Funktionalanalysis und numerische Mathematik, Die Grundlehren der mathematischen Wissenschaften, Band 120, Springer-Verlag, Berlin, 1964 (German). MR 0165651
  • Richard S. Varga, Matrix iterative analysis, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1962. MR 0158502
  • J. Certaine, The solution of ordinary differential equations with large time constants, Mathematical methods for digital computers, Wiley, New York, 1960, pp. 128–132. MR 0117917
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC: 65M99
  • Retrieve articles in all journals with MSC: 65M99
Additional Information
  • © Copyright 1972 American Mathematical Society
  • Journal: Math. Comp. 26 (1972), 51-69
  • MSC: Primary 65M99
  • DOI: https://doi.org/10.1090/S0025-5718-1972-0298952-7
  • MathSciNet review: 0298952